Illinois, 2021

Damaging Winds in Illinois, August 24, 2021

August 24, 2021 · NWS DVN · 4 events in 2 counties and zones

Severe thunderstorms developed across a good portion of eastern Iowa and northwest Illinois on the afternoon of Tuesday August 24th, 2021. A corridor of very strong winds was observed along the Highway 20 corridor from Fairbank IA, to Hazelton IA and to Manchester IA, where numerous reports of damage to trees, homes and power outages were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across a good portion of eastern Iowa and northwest Illinois on the afternoon of Tuesday August 24th, 2021. A corridor of very strong winds was observed along the Highway 20 corridor from Fairbank IA, to Hazelton IA and to Manchester IA, where numerous reports of damage to trees, homes and power outages were received. Hail up to golf ball size was also observed in Manchester IA.

Storms continued to track south and east, with an outflow boundary producing strong winds into portions of northwest Illinois including the Quad Cities metro. Additional reports of wind damage were received across northwest Illinois, with a 66 MPH wind gust measured at the Savanna, IL AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 24, 2:18 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 24, 2:18 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
318 PM CDT Tue Aug 24 2021

.SYNOPSIS...
Issued at 315 PM CDT Tue Aug 24 2021

Clear skies has allowed very warm and humid conditions to develop
today with afternoon temperatures in the 90s, dewpoints well into
the 70s and widespread heat index readings in the 100 to 105 and
locally higher. Outflow boundaries from overnight storms to the
north and northwest have triggered a complex of severe storms with
damaging winds moving into the western corridors of highway 20 and
developing as far south as highway 30 in eastern Iowa area this
afternoon. This was in a ring of fire type pattern with the forecast
area along the northern edge of a sprawling upper high and dome of
hot air aloft from the four corners region into the western Ohio
River Valley.

&&

.SHORT TERM...(This Evening and Tonight)
ISSUED AT 315 PM CDT Tue Aug 24 2021

Severe storms with potential for higher end damaging winds and heavy
rainfall will be in the initial concern, then focus shifts to the
potential for redeveloping storms tonight. Very warm and humid
conditions will remain in place overnight.

Severe storms were occurring along the northern gradient of very
high CAPE, in the surface layer of 4000 plus J/KG, southern edge of
higher deep shear along the IA/MN border and surface convergence
enhanced by a west to east outflow boundary that was just north of
the highway 20 corridor. This complex will likely continue east to
southeast late this afternoon across eastern Iowa into northwest
Illinois by early evening. Area radars show weaker storms trailing
the main complex into central Iowa. This are likely deeper into the
capped environment and there is greater uncertainty in how strong
these may become.

Overnight, a low level jet southwesterly feed has been shown in the
models since this morning, which would interact with boundaries
remnant from the current activity to cause storms to redevelop and
possibly become a focus for heavy rainfall and possibly damaging
winds. Just where this sets up is uncertain and thus have a large
area of chance pops, anticipating being able to further refine these
in later updates.

The Heat Advisory remains in effect for all but the far north until
01Z. Conditions will remain uncomfortably warm and humid through the
night outside storms, with lows in the lower to mid 70s.

.LONG TERM...(Wednesday through next Tuesday)
ISSUED AT 315 PM CDT Tue Aug 24 2021

Wednesday...Will advertise high temps in the low 90s with mid 70
DPTs, but quite a bit of uncertainty if clouds and areas of precip
linger out of Tue night or continue to percolate well into the day.
Thus will hold of any heat headlines for now. Some chance for high
CAPE isolated severe storms in the afternoon depending on EML
holding on or some erosion to allow sfc feed intrusion by updrafts.
Or there also could be an elevated hailer or loaded downburst threat
by higher based storms.

Wednesday night and Thursday...Potential of a ridge-riding vort max
kicking up at least elevated showers/storms acrs the area Wed night,
but high uncertainty continues on placement and timing, maybe when
the LLJ gets more organized later at night. A decent chance that the
cloud debris, outflow or even lingering clusters/sctrd precip lasts
well into Thu for a cooler day or at least sub-advisory levels.
Heavy rain and/or severe MCS scenario still looms for Thu night just
to the north acrs MN into WI, but may have to watch for a "wing" of
this activity bleeding down toward the CWA late Thu night into early
Fri morning.

Friday through next Tuesday...A battle of warmth and storms
continuing on edge of the thermal ridge through Saturday, until an
upstream upper trof can press eastward and dig through the western
GRT LKS shunting a cool front through the region. Possible heat
headlines needed for Friday. The 12z ECMWF continues to be more
robust and progressive with this process happening sometime during
the day Sunday, and the 12z GFS agrees. Thus it appears cooler temps
on track for early next week, with better precip chances shunted to
the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 111 PM CDT Tue Aug 24 2021

A cluster of storms in north central Iowa may impact the DBQ
terminal and reach the vicinity of CID around 21Z to 23Z. These
may have strong winds and heavy rainfall. Another round of storms
are possible after dark, roughly from 03Z to 09Z, possibly
impacting CID, MLI and DBQ. Otherwise, VFR conditions will prevail
with very warm temperatures and high humidity this afternoon
through Wednesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Benton-Cedar-
     Clinton-Des Moines-Henry IA-Iowa-Jackson-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Heat Advisory until 8 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...12
AVIATION...Sheets
Hazardous weather outlook, Aug 24, 3:06 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 PM CDT Tue Aug 24 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

Severe thunderstorms will continue across portions of the Outlook
Area north of Interstate 80 this evening. All threats of severe
weather are possible with these storms. More thunderstorms are
then possible later tonight into early Wednesday morning.Some of
these storms may also be strong, as well as produce locally heavy
rainfall.

Away from the storms, a Heat Advisory continues for much of the
Outlook Area through mid evening. Heat indices of 100 to 105
degrees are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible nearly every day through Sunday.
Severe weather is possible on Wednesday. Beyond then, it is too
early to determine the severe risk.

Depending on cloud cover and storm coverage, afternoon heat index
readings of 100 to 105 degrees are possible for portions of the
outlook area Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through this evening especially north
of Interstate 80.

12

In the hours before

Local storm report, Aug 24, 3:35 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     HOPKINTON               42.34N 91.25W
08/24/2021                   DELAWARE           IA   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN IN TOWN, TIME
            ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Aug 24, 3:37 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             DUBUQUE REGIONAL ARPT   42.40N 90.72W
08/24/2021  M1.00 INCH       DUBUQUE            IA   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE.

&&

PS
Local storm report, Aug 24, 3:39 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 NE EAST DUBUQUE       42.51N 90.61W
08/24/2021  E0.25 INCH       JO DAVIESS         IL   PUBLIC

            ESTIMATED WINDS 40-50 MPH.

&&

GROSS
Local storm report, Aug 24, 3:42 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     DUBUQUE REGIONAL ARPT   42.40N 90.72W
08/24/2021  M60 MPH          DUBUQUE            IA   ASOS

&&

PS
Local storm report, Aug 24, 3:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     HAZLETON                42.62N 91.90W
08/24/2021                   BUCHANAN           IA   CO-OP OBSERVER

            2 LARGE TREES DOWN OVER THE ROAD WITH POWER
            LINES. TIME ESTIMATED FROM RADAR.

&&

PS
Special weather statement, Aug 24, 3:54 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Tue Aug 24 2021

IAZ051-063-242230-
Iowa IA-Benton IA-
454 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Benton and
northeastern Iowa Counties through 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Traer to 6 miles northwest
of Keystone to 7 miles west of Belle Plaine. Movement was east at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Keystone around 500 PM CDT.
  Belle Plaine and Luzerne around 505 PM CDT.
  Blairstown, Van Horne, Garrison and Mount Auburn around 510 PM
  CDT.

Other locations in the path of these storms include Vinton, Newhall,
Atkins, Norway, Walford, Urbana, Shellsburg and Amana.

This includes Interstate 380 between mile markers 40 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4230 9230 4230 9183 4177 9183 4186 9230
TIME...MOT...LOC 2154Z 291DEG 43KT 4228 9237 4206 9229 4188 9241

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
August 24, 3:58 PM CST
Where
Jo Daviess County, Hanover
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.250, -90.280

A report of a large tree down in Hanover Illinois.

Thunderstorm Wind, Carroll

When
August 24, 4:15 PM CST
Where
Carroll County, 0.51 mi W of Riverview
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.050, -90.110

Savannah Illinois airport observation.

Thunderstorm Wind, Carroll

When
August 24, 4:23 PM CST
Where
Carroll County, Lanark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -89.830

Small tree limb damage also reported.

Thunderstorm Wind, Carroll

When
August 24, 4:32 PM CST
Where
Carroll County, Lanark
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -89.830

A 1 foot diameter tree blown over, with another 4 inch diameter branch down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974592, 974589, 974590, 974593.